Minnesota, 2014

Flash Flooding in Minnesota, May 31, 2014

May 31, 2014 · NWS MPX · 3 events in 2 counties and zones

Several rounds of torrential rainfall that developed across west central Minnesota, and moved northeast across the same areas of portions of central Minnesota, caused county roads to flood, some of which had damage due to the fast moving water across the asphalt roads. One round of storms produced flooding near Sauk Centre, and another round later in the day caused more flooding in northwest…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several rounds of torrential rainfall that developed across west central Minnesota, and moved northeast across the same areas of portions of central Minnesota, caused county roads to flood, some of which had damage due to the fast moving water across the asphalt roads. One round of storms produced flooding near Sauk Centre, and another round later in the day caused more flooding in northwest Stearns and southern Todd Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 31, 4:53 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, May 31, 4:53 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
553 AM CDT SAT MAY 31 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 419 AM CDT SAT MAY 31 2014

THE MAIN CONCERN IS HOW WIDESPREAD THE CONVECTION WILL BECOME
LATER THIS AFTN ONCE A STRONGER SHRTWV MOVES NE ACROSS THE
PLAINS...AND INTO THE UPPER MIDWEST LATER TONIGHT.

THIS SHRTWV WAS EVIDENT MOVING OUT OF THE HIGH PLAINS OF
COLORADO/NEBRASKA WITH A LARGE AREA OF SHRA/TSRA. THIS SHOULD BE
THE MAIN PLAYER OVERNIGHT AS THIS SHRTWV WILL ENHANCE THE
OVERALL LIFT ACROSS MN LATE THIS AFTN/OVERNIGHT. IN THE SHORT
TERM...MAINLY THIS MORNING THRU THE EARLY AFTN...COVERAGE WILL
REMAIN WIDELY SCATTERED...WITH THE BEST COVERAGE ACROSS WESTERN
AND CENTRAL MN WHERE AMPLE CAPE/PWATS REMAIN. REGIONAL RADAR DOES
SHOW A WEAK CIRCULATION NEAR KABR WHICH IS LIKELY ENHANCING THE
CONVECTION ACROSS FAR EASTERN SD AS OF 230 AM. FURTHER TO THE EAST
ACROSS FAR EASTERN MN/WC WI...RESIDUAL DRY AIR FROM THE GREAT
LAKES AND OHIO VALLEY REMAINS IN PLACE WITH DEW PTS STILL IN THE
50S IN THE TWIN CITIES AND EASTWARD INTO WC WI. THESE LOWER DEW
PTS WILL KEEP THE BULK OF THE SHRA/TSRA WEST OF THE AREA UNTIL
LATER THIS AFTN ONCE THE AFOREMENTIONED SHRTWV MOVES ACROSS THE
AREA.

POPS/WX GRIDS REFLECT THE CURRENT TRENDS OF THE REGIONAL RADAR
THRU MID MORNING. THE HRES MODELS OF THE ARW/NMM AND HOPWRF
DEPICT THE ENHANCED AREA OF REFLECTIVITY LATER THIS AFTN ACROSS
SW/WC MN...AND MOVING THIS AREA E/NE ACROSS MPX CWA DURING THE
OVERNIGHT HRS. THE BEST AREAS WILL REMAIN NORTH OF A LINE FROM
REDWOOD FALLS TO THE TWIN CITIES. THIS AREA HAS BOTH THE ENHANCED
LIFT AND MOISTURE POOLING WHICH WILL LEAD TO WIDESPREAD SHRA/TSRA.
LATER SHIFTS MAY NEED TO ADJUST IF THE SHRTWV IS FURTHER TO THE
NORTH OR SOUTH BASED ON REGIONAL RADAR/SATELLITE IMAGERY. TEMPS
WILL ALSO REFLECT THE HIGHER COVERAGE IN WC/CENTRAL MN WHERE AFTN
READINGS MAY NOT RISE INTO THE MID/UPPER 70S. FURTHER SOUTH TEMPS
SHOULD RISE INTO THE 80S...BUT WITH LOTS OF HIGH CLOUDINESS
ASSOCIATED WITH BLOW OFF FROM MORNING TSRA...MID TO UPPER 80S WILL
LIKELY BE CONFINED TO IA/SE MN AND PARTS OF WC WI. SVR WX THREAT
WILL BE ISOLD DUE TO LOWER SHEAR VALUES DURING THE NEXT 24 HRS.
HOWEVER...CAPES IN THE -10 TO -30C FOR HAIL DEVELOPMENT MAY BE
ENOUGH TO SUPPORT ISOLD SVR HAIL LATER THIS AFTN DURING PEAK
HEATING.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 419 AM CDT SAT MAY 31 2014

SUNDAY THROUGH TUESDAY...SUN WILL START OFF WITH AN ELONGATED NE-
SW SFC FRONT STRETCHING ACRS NW MN INTO ERN SD AND CENTRAL NE.
ALOFT...FLOW WILL BE FAIRLY WEAK BUT DEVOID OF ANY PRONOUNCED
JETTING BOTH IN THE BROAD SENSE AND MORE MESOSCALE STREAKS. THE
SFC FLOW AHEAD OF THE SFC FRONT WILL BE PREDOMINANTLY SLY SO THIS
WILL MAINTAIN A DEEP MOISTURE PROFILE IN ADVANCE OF THE SFC
FRONT...WHICH WILL MAKE SLOW PROGRESS EWD DURING THE FIRST FEW
DAYS OF NEXT WEEK. THE DEEP MOISTURE WILL PRODUCE PWATS ARND 1.5
INCHES EACH DAY...WELL ABOVE NORMAL...PARTICULARLY IN THE SENSE
THAT IT WILL BE PROLONGED OVER SEVERAL DAYS. GIVEN THE MODEST
INSTABILITY WITH WEAK TO NO CAPPING ALOFT...SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...MAINLY SUN THROUGH
MON. THE MAIN HAZARD WILL CONTINUE TO BE HEAVY RAIN DUE TO THE
WEAK STORM MOTION WITHIN THE PLENTIFULLY MOIST ATMOS. LAPSE RATES
LOOK TO MITIGATE ANY LARGE HAIL CONCERNS WHILE WEAK MULTIPLE-LEVEL
JETTING LOOK TO MITIGATE STRONG WIND CONCERNS...SO ALTHOUGH THERE
MAY BE THE ISOLD LARGE HAIL OR MICROBURST-TYPE STORMS...THE RISK
FOR SEVERE WX IS LOW. THESE CONDITIONS WILL BE AN ISSUE SUN THRU
MON...THEN THE FRONT SLOWLY MOVES THROUGH THE REGION LATE MON INTO
MON NIGHT...ALLOWING HIGH PRES TO MOVE INTO THE AREA FROM THE N
MON NIGHT INTO TUE. PRECIP CHCS WILL BE MUCH LOWER MON NIGHT INTO
TUE WITH THE MUCH MORE STABLE ATMOS. AS FOR TEMPS...THE WARM/MOIST
CONDS WILL CONTINUE SUN-MON AHEAD OF THE FRONT AS HIGHS REACH THE
MID 70S THRU LWR 80S WITH DEWPTS INTO THE MID-UPR 60S. POST-
FRONT...HIGHS WILL ONLY HIT THE LWR 70S ON TUE WITH DEWPTS BACK
INTO THE MID-50S.

WEDNESDAY THROUGH FRIDAY...ANOTHER WELL-ORGANIZED LOW PRES CENTER
DEVELOPING IN THE LEE OF THE ROCKIES TUE NIGHT INTO WED WILL
ATTEMPT TO SHIFT NE INTO THE MID-UPR MISSISSIPPI VALLEY FOR WED
INTO THU. HOWEVER...EXPANDING HIGH PRES OVER THE UPR MISS RIVER
VALLEY LOOKS TO KEEP THIS AREA OF LOW PRES SUPPRESSED TO THE
S...HENCE THE HIGHEST POPS WILL BE IN FAR SRN MN THEN DROPPING
GOING NWD...BUT POPS NO HIGHER THAN THE CHC CATEGORY. THIS AREA OF
HIGH PRES WILL REMAIN IN PLACE THRU THU...THEN LOOKS TO SHIFT OFF
TO THE E ON FRI...POSSIBLY ALLOWING ANOTHER ELONGATED SFC FRONT
INTO THE N-CENTRAL CONUS. VARYING SOLNS MAKE IT DIFFICULT TO
DISCERN THE SCENARIO ATTM SO HAVE KEPT THE FCST MAINLY DRY GOING
INTO FRI UNTIL A STRONGER SOLN FOR PRECIP DEVELOPS. TEMPS DO LOOK
TO REMAIN SEASONABLY COOL...SEVERAL DEGREES LOWER THAN NORMAL...
FOR MUCH OF THE REMAINDER OF THE WEEK. HIGHS WILL ONLY CLIMB TO
THE UPR 60S TO LWR 70S WHILE LOWS BOTTOM OUT IN THE LOW-MID 50S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 535 AM CDT SAT MAY 31 2014

CONFIDENCE ON TIMING OF TSRA IS LOW THIS MORNING/AFTN. HIGHER
CONFIDENCE OF WIDESPREAD SHRA AND EMBEDDED THUNDERSTORMS
FOR THIS EVENING/OVERNIGHT

ONGOING CONVECTION SHOULD ONLY AFFECT KAXN THIS MORNING WITH MOST
OF THE TAF SITES IN MN HAVING A SMALL CHC OF ANY DEVELOPMENT THRU
18Z. KRWF/KSTC WILL BE CLOSE...BUT BETTER COVERAGE WILL BE AFT
18Z. KRNH/KEAU SHOULD REMAIN OUT OF THE CONVECTION UNTIL AFT
21Z...OR LATER. ONCE TSRA DEVELOP...FORECASTERS SHOULD GET A
BETTER HANDLE ON COVERAGE AND TEMPO PERIODS. BASED ON SHORT TERM
HRES MODELS...THE BEST TIME AND COVERAGE WILL OCCUR AT KAXN/KSTC
AFT 18Z...WITH HIGHER CONFIDENCE ARND 20-23Z. WINDS WILL REMAIN
FROM THE SOUTH/SE THRU THIS EVENING ARND 8-12KTS.

KMSP...

CONFIDENCE OF LEAVING VCTS OUT OF THE TAF THRU 21Z IS HIGH...BUT
DECREASES AFT 21Z AS TSRA ACTIVITY WEST OF THE AIRPORT WILL LIKELY
INCREASE. ONCE TSRA DEVELOP...TEMPO PERIODS WILL BE ADDED FOR
IFR/MVFR VSBYS AS ANY TSRA WILL PRODUCE VERY HEAVY RAINFALL. LATER
TONIGHT CONFIDENCE HAS INCREASED IN A DISTURBANCE MOVING OUT OF
THE PLAINS AND INTO THE UPPER MIDWEST WITH WIDESPREAD SHRA/TSRA
AFT 6Z. WINDS WILL REMAIN FROM THE SE/S THRU TONIGHT.

/OUTLOOK FOR KMSP/

SUN NIGHT THROUGH MON...OCCASIONAL SHRA/TSRA. PERIODS OF MVFR AND
BRIEF IFR CONDS EXPECTED WITH HEAVIER SHRA/TSRA. WINDS S ARND 10
KTS.
TUE...MVFR POSSIBLE WITH SCHC TSRA EARLY...THEN VFR. WIND WNW
10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JLT
LONG TERM...JPC
AVIATION...JLT
Hazardous weather outlook, May 31, 3:36 AM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 AM CDT SAT MAY 31 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
436 AM CDT SAT MAY 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED THROUGH
TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT ISOLATED
SEVERE STORMS CONTAINING LARGE HAIL OR DAMAGING WIND GUSTS ARE
POSSIBLE. THE PRIMARY CONCERN WITH ANY STRONGER STORM WILL BE
HEAVY RAIN. WEAK STORM MOTION PRODUCING CONTINUAL HEAVY RAIN
COMBINED WITH SOGGY SOIL CONDITIONS MAY PRODUCE QUICK STREAM RISES
AND HIGH AMOUNTS OF RUNOFF IN URBAN AREAS. FLOODING COULD OCCUR
WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED SUNDAY AND
MONDAY...WITH FEWER AND ISOLATED THUNDERSTORMS POSSIBLE FOR
WEDNESDAY AND THURSDAY. SEVERE WEATHER POTENTIAL IS LOW...BUT
HEAVY RAIN POTENTIAL WILL CONTINUE. THERE IS STILL THE RISK THAT
THE STRONGER STORMS COULD PRODUCE BURSTS OF HEAVY RAIN THAT COULD
LEAD TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
HOWEVER...RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE WOULD
BE GREATLY APPRECIATED.

In the hours before

Special weather statement, May 31, 6:19 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
719 AM CDT SAT MAY 31 2014

MNZ042-043-048>050-311415-
BENTON-MORRISON-POPE-STEARNS-TODD-
719 AM CDT SAT MAY 31 2014

...HEAVY RAIN DEVELOPING OVER BENTON...MORRISON...POPE...STEARNS AND
TODD COUNTIES THROUGH 915 AM CDT...

AT 709 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES EAST OF PARKERS
PRAIRIE TO 6 MILES SOUTH OF LITTLE FALLS TO 5 MILES SOUTH OF MILACA.
THESE STORMS WERE MOVING NORTHEAST AT 20 MPH. SINCE 4 AM...RAINFALL
AMOUNTS IN THIS REGION HAVE VARIED BETWEEN ONE AND JUST OVER THREE
INCHES.

PEA SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF TWO INCHES PER HOUR ARE POSSIBLE FROM
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO SLOW DOWN AND ALLOW
PLENTY OF EXTRA TIME TO REACH THEIR DESTINATIONS.

&&

LAT...LON 4631 9455 4634 9443 4629 9433 4616 9436
      4616 9381 4556 9376 4556 9415 4543 9405
      4530 9415 4528 9438 4532 9439 4533 9476
      4541 9477 4541 9511 4553 9548 4576 9536
      4576 9514 4614 9515 4638 9502 4638 9475
TIME...MOT...LOC 1217Z 204DEG 17KT 4620 9500 4592 9431
          4573 9366

AJZ

The radar

The Minneapolis radar (KMPX), 126 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Stearns

When
May 31, 7:45 AM CST to 10:15 AM CST
Where
Stearns County, 0.44 mi SSE of Freeport to 0.71 mi S of Freeport
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
45.664, -94.677

There were numerous reports of flooded roadways between Albany and Freeport. This included County Roads 157 and 172 which were closed during the height of the storm. Also there were reports of debris partially covering county roads from local creeks near the same areas. The flooded roads also sustained some damage. Two to three feet of flowing water was reported on the west side of Albany along County Road 157.

Flash Flood, Stearns

When
May 31, 6:00 PM CST to 10:30 PM CST
Where
Stearns County, 1.61 mi N of Sauk Centre to 2.98 mi NE of Sauk Centre Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
45.753, -94.974

There were numerous reports of county roads flooding between Sauk Centre and Melrose, including County Road 4 near the Sauk River, Highway 71 south of Sauk Centre, plus County Roads, 29, 186 and 169. These roads were closed during the height of the storm, and sustained damage due to debris and some erosion from the fast flowing water.

Flash Flood, Todd

When
May 31, 7:00 PM CST to 10:00 PM CST
Where
Todd County, 0.81 mi E of Ward Spgs to 1.35 mi WNW of Ward Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.800, -94.803

Several county roads west of Little Birch Lake were closed during the height of the flood. Debris was noted on several of the county roads from runoff of nearby farms.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509533, 509535, 509537.